Alert archive / New Mexico / Red Flag Warnings in 2024
Red Flag Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 30, 2024, 12:49 AM MDT for 4 counties in New Mexico; Culberson County, Texas. It took effect at Mar 30, 2024, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2024, 12:49 AM MDT (06:49 UTC)
- In effect from
- Mar 30, 2024, 12:00 PM MDT
- Expired
- Mar 30, 2024, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 121 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 6.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4769 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
984 WWUS84 KMAF 300649 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 149 AM CDT Sat Mar 30 2024 ...RED FLAG WARNING IN EFFECT THROUGH EARLY THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER ACROSS ACROSS THE SACRAMENTO FOOTHILLS, GUADALUPE MOUNTAINS, CHAVES COUNTY PLAINS, EDDY COUNTY PLAINS, AND EASTERN CULBERSON COUNTY... NMZ116>118-TXZ270-271-273-301900- /O.UPG.KMAF.FW.A.0009.240330T1800Z-240331T0100Z/ /O.NEW.KMAF.FW.W.0009.240330T1800Z-240331T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson County- 149 AM CDT Sat Mar 30 2024 /1249 AM MDT Sat Mar 30 2024/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER ACROSS ACROSS THE SACRAMENTO FOOTHILLS, GUADALUPE MOUNTAINS, CHAVES COUNTY PLAINS, EDDY COUNTY PLAINS, AND EASTERN CULBERSON COUNTY... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains and Eastern Culberson County. * TIMING...This afternoon through early this evening. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...5 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks, such as outdoor burning or welding. Extinguish cigarettes in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
1 follow-up statement
354 WWUS84 KMAF 301858 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 158 PM CDT Sat Mar 30 2024 ...RED FLAG WARNING IN EFFECT THROUGH EARLY THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER ACROSS ACROSS THE SACRAMENTO FOOTHILLS, GUADALUPE MOUNTAINS, CHAVES COUNTY PLAINS, EDDY COUNTY PLAINS, AND EASTERN CULBERSON COUNTY... ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, WESTERN PERMIAN BASIN, GUADALUPE MOUNTAINS, UPPER TRANS PECOS, DAVIS MOUNTAINS, AND BIG BEND... NMZ116>118-TXZ270-271-273-311200- /O.NEW.KMAF.FW.A.0010.240331T1600Z-240401T0200Z/ /O.CON.KMAF.FW.W.0009.000000T0000Z-240331T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson County- 158 PM CDT Sat Mar 30 2024 /1258 PM MDT Sat Mar 30 2024/ ...RED FLAG WARNING IN EFFECT THROUGH EARLY THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER ACROSS ACROSS THE SACRAMENTO FOOTHILLS, GUADALUPE MOUNTAINS, CHAVES COUNTY PLAINS, EDDY COUNTY PLAINS, AND EASTERN CULBERSON COUNTY.... ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, WESTERN PERMIAN BASIN, GUADALUPE MOUNTAINS, UPPER TRANS PECOS, DAVIS MOUNTAINS, AND BIG BEND... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains and Eastern Culberson County. * TIMING...For the Red Flag Warning, through early this evening. For the Fire Weather Watch, Sunday afternoon through early Sunday evening. * WINDS...For Saturday, southwest 15 to 25 mph with gusts to 40 mph. For Sunday, southwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...4 to 6 or near-critical to critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Fires can start from the smallest of flames or sparks and are highly discouraged. Observe local burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NMZ119-TXZ045-050-059-060-067-075-272-274>282-311200- /O.NEW.KMAF.FW.A.0010.240331T1600Z-240401T0200Z/ Lea-Gaines-Andrews-Loving-Winkler-Ward-Pecos- Van Horn and Highway 54 Corridor-Reeves County Plains- Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 158 PM CDT Sat Mar 30 2024 /1258 PM MDT Sat Mar 30 2024/ ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, WESTERN PERMIAN BASIN, GUADALUPE MOUNTAINS, UPPER TRANS PECOS, DAVIS MOUNTAINS, AND BIG BEND... * AFFECTED AREA...Gaines, Andrews, Loving, Winkler, Ward, Pecos, Lea, Van Horn and Highway 54 Corridor, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County, Chisos Basin, Presidio Valley and Lower Brewster County. * TIMING...Sunday afternoon through early Sunday evening. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...4 to 6 or near-critical to critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Fires can start from the smallest of flames or sparks and are highly discouraged. Observe local burn bans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 29, 10:39 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 29, 10:39 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1139 PM CDT Fri Mar 29 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Saturday night)
Issued at 319 PM CDT Fri Mar 29 2024
Temperatures have been slow to warm this afternoon as a thick
fetch of high clouds moves over the region. These clouds are
aided by a weak disturbance passing north of us. This has begun to
flatten the mid-level ridge across the southern Great Plains as
well. These clouds are also keeping wind speeds from being quite
as high as they could otherwise be. Gusty southwesterly winds have
overspread much of the region with even low-end high winds over
the Guadalupe and Delaware Mountains, where a High Wind Warning is
in effect. Temperatures this afternoon should still easily climb
into the upper 70s and low 80s for the large portion of the area
with 90s confined to the Rio Grande Valley despite the clouds. It
remains very dry over much of the area as well and this is
combining with these winds to result in critical fire weather
conditions across western portions of the area. A Red Flag Warning
is in effect for the aforementioned areas this afternoon and
evening. For further details see the Fire Weather Discussion.
Tonight remains mild as high clouds and breezy winds continue.
Most only cool into the upper 40s and low 50s.
Temperatures remain very similar Saturday compared to today.
Heights and the position of the low-level thermal ridge remain
nearly stationary across the southern Great Plains, though mid-
level flow begins to become a bit more southwesterly as a large
trough continues to dig across the West. Once again, upper 70s and
low 80s are prevalent. High clouds continue over the region but
these may be a touch thinner than today. Thankfully, winds are
anticipated to be lighter as we transition to the back side of the
weak disturbance that is passing north of the area this
afternoon. Clouds begin to increase again Saturday night as the
large upper trough to our west begins to slide east. These clouds
combine with increasing southerly winds in response to lee
troughing resulting in warm temperatures Sunday morning.
Widespread 50s and even low 60s is about all the cooler most
locations will get Saturday morning.
-Chehak
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 319 PM CDT Fri Mar 29 2024
After a fairly quiet day on Saturday, everything changes on Sunday
as the trough to the west that will dictate our weather into early
next week begins its eastward progression. The trough is progged
to have developed a positive tilt, extending from the Northern
Rockies south-southwestward across the Great Basin and Southern
California Coast. In a change from prior forecast packages, the
trough's eastward progression Sunday has slowed, with cluster
analyses and ensembles in decent agreement with deterministic
guidance regarding this change, a change echoed by the NBM in that
winds on Sunday, while still strong, have trended downward over
the last 12-24 hours. That said, high winds are still expected to
develop over the higher terrain and adjacent areas from the
Guadalupe Mountains south to the Davis and Chinati Mountains, with
strong winds likely across adjacent areas from Southeast New
Mexico southward to the Big Bend. Breezy conditions will extend
across the Trans Pecos and into the Permian Basin, however,
Warning and Advisory level winds look to largely remain to the
west of the Pecos River. The southwesterly winds throughout the
column, aloft due to the approaching trough to the west and at the
surface in response to a potent lee surface trough to the north
of the area will produce substantial downslope flow and warming
across Southeast New Mexico and West Texas. Given the coincident
favorable location of the low-level thermal ridge over the area,
highs Sunday climb into the middle to upper 80s for most of the
region, 70s in the mountains, and lower 90s along the Pecos and
Rio Grande Valleys as well as the far eastern Permian Basin. The
variable that continues to be the limiting factor to just how
windy and how warm it becomes Sunday is a substantial cirrus
shield associated with the fetch of moisture in the southwesterly
flow aloft. Either way, breezy to windy conditions and
temperatures 10 to 15 degrees above normal will result in quite
the spring-like Easter Sunday.
On Sunday night, temperatures remain quite warm, only dropping
into the 50s west to 60s east, owing to the continued
southwesterly flow. While the progression of the trough through
Sunday has slowed somewhat, the trough quickly ejects across the
Four Corners Region and into the Plains Monday, with its
associated Pacific front sweeping across the region by midday
Monday. This change in timing has resulted in the strongest winds
associated with this system to impact the region Monday,
especially as high clouds gradually diminish from west to east
during the afternoon in response to subsidence on the back side of
the trough. Widespread high winds are possible west of the Pecos
River, with Advisory conditions across the remainder of the
region, with peak winds expected during the afternoon, diminishing
quickly after sunset Monday evening. As to be expected,
temperatures Monday cool down from those on Sunday as the mild
Pacific air mass moves into the area and as the thermal ridge is
shunted to the east, with highs in the 70s for most of the area,
upper 60s west, and lower 80s across far eastern areas and along
the Rio Grande. Late Monday night and Tuesday, a trailing cold
front is still progged to drop southward through the region,
yielding a northerly wind shift and a quick return to below normal
temperatures in the 60s for most of the area Tuesday afternoon.
The cooler temperatures will stick around into Wednesday, with
highs in the 60s and lower 70s, though a quick rebound to near
normal temperatures in the 70s for most is expected Thursday as
southerly return flow resumes.
Precipitation chances through the extended, unfortunately, remain
fairly paltry. There's a low (10-20%) probability of a few showers
and thunderstorms Monday night across mainly the northeastern
Permian Basin associated with a nocturnal retreating dryline. The
low probability of precipitation continues on Tuesday, mainly
across far western portions of the area in the morning, shifting
to the eastern Permian Basin by the afternoon as the
aforementioned Pacific front sweeps across the area. High-based
showers (or, "virga bombs") are most likely to result on Tuesday
given an extremely dry boundary layer, which means very little in
the way of appreciable rainfall is expected. Given the warm, dry,
and windy conditions, fire weather concerns also peak Sunday and
Monday, and additional details regarding upcoming fire weather
conditions can be found in the Fire Weather Discussion below.
JP
&&
.AVIATION...
(06Z TAFS)
Issued at 1138 PM CDT Fri Mar 29 2024
VFR conditions will prevail next 24 hours in modest southwesterly
flow. Convective temps remain too high for a cu field to develop,
but a few high clouds are anticipated.
&&
.FIRE WEATHER...
Issued at 319 PM CDT Fri Mar 29 2024
A substantial warming and drying trend is underway, with
temperatures this afternoon topping out around 10 degrees above
normal. Cirrus clouds have kept winds down a bit, however,
critical fire weather conditions have developed from Southeast
New Mexico and the western Permian Basin southward to the Davis
Mountains, where a Red Flag Warning remains in effect through
early this evening. Fortunately, conditions improve after sunset
as winds/mixing decrease and RHs slowly recover. Recovery
overnight will be poor to fair across western areas, remaining
below 25%-30% for many locations if this morning's abysmal
recovery for locations from Southeast New Mexico down to the
I-10/I-20 Split are any indication. While winds decrease on
Saturday given weak subsidence in the wake of today's short wave
that's producing the breezy to windy conditions, winds will still
be strong enough across the Guadalupe Mountains, Sacramento
Foothills, and immediately adjacent areas to yield near critical
and critical fire weather conditions once again Saturday
afternoon. Similar to today, cloud cover may put a damper on fire
weather by keeping winds down a bit lower than forecast, but given
terrain enhancements as well as widespread RHs around 5-15% for
most of the region, have gone ahead with a Fire Weather Watch for
the Guadalupe Mountains, Sacramento Foothills, Eddy County Plains,
Chaves County, and eastern Culberson County where the better
collocation of winds/RH are observed.
The aforementioned warming trend continues through Sunday as
temperatures reach 10-15 degrees above normal Sunday afternoon,
and these continued warm, breezy to windy, and increasingly dry
conditions will only exacerbate fire weather concerns for both
Sunday and Monday. Fine fuels will continue to cure, and of
greater concern are the 100-hr fuels, which are undergoing a
fairly rapid drying trend. Forecast 100-hr fuel moisture
percentiles by Sunday are progged to be under 25% along and west
of the Pecos River, and as low as 4-10% for the Davis Mountains
area south into the Big Bend, a marked change from moisture in the
26th-50th percentiles today. Winds increase markedly on Sunday,
especially west of the Pecos River and across the mountains, where
high winds are expected in spite of abundant high clouds. ERCs
also continue gradually increasing, eclipsing the 50th percentile
for most of the area, and the 75th percentile in the Big Bend by
Sunday. These conditions will yield widespread forecast RFTIs in
the 5-7 range on Sunday from Southeast New Mexico and portions of
the Permian Basin south across the Trans Pecos and into the Big
Bend, with local RFTIs approaching 8 closer to the Rio Grande as
RHs drop below 15% for almost the entire region. Thus, another
Fire Weather Watch is expected to be issued within the next 24
hours that will likely encompass most of the area.
Recovery Sunday night will be poor to fair across portions of the
Trans Pecos south to the Big Bend, but good elsewhere ahead of
another very windy day Monday. Winds shift to the west Monday and
become strong areawide, though RHs will trend up slightly as a
Pacific air mass moves into the region, cooling temperatures down.
That said, widespread RFTIs of 4-5 are expected, with 6-7 in the
Big Bend, yielding another day of critical fire weather conditions
for portions of the area. Fortunately, relief arrives Monday
night with a strong cold front that will be accompanied by a sharp
northerly wind shift, increased moisture, and a return to below
normal temperatures for Tuesday and Wednesday. Unfortunately,
precipitation chances remain low, and mainly focused across
northern and eastern areas Monday night and Tuesday, with wetting
rains not expected.
JP
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 55 86 62 90 / 0 0 0 0
Carlsbad 52 82 56 82 / 0 0 0 0
Dryden 54 87 59 93 / 0 0 0 0
Fort Stockton 54 87 62 90 / 0 0 0 0
Guadalupe Pass 52 73 56 73 / 0 0 0 0
Hobbs 49 81 54 82 / 0 0 0 0
Marfa 44 81 51 82 / 0 0 0 0
Midland Intl Airport 54 85 61 87 / 0 0 0 0
Odessa 55 84 61 87 / 0 0 0 0
Wink 51 86 56 89 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Saturday afternoon through Saturday
evening for Eastern Culberson County-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
NM...Fire Weather Watch from Saturday afternoon through Saturday
evening for Chaves Plains-Eddy Plains-Sacramento Foothills
and Guadalupe Mountains.
&&
SHORT TERM...91
LONG TERM....84
AVIATION...44Hazardous weather outlook, Mar 29, 2:19 PM MDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 319 PM CDT Fri Mar 29 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-302030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 319 PM CDT Fri Mar 29 2024 /219 PM MDT Fri Mar 29 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Red Flag Warning remains in effect for southeast New Mexico, western Permian Basin, and the Davis Mountains this afternoon into this evening. A High Wind Warning remains in effect for the Guadalupe and Delaware Mountains this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A Fire Weather Watch is in effect for southeast New Mexico and portions of Culberson County Saturday afternoon and evening. Widespread very windy conditions are expected Sunday and Monday. Widespread near critical to critical fire weather conditions are expected for most of the area Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 12:58 PM MDT | Fire Weather Watch | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 13 hr |
Nearby
Red Flag Warnings in New Mexico, 2024Red Flag Warnings in Texas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.